Endocrine drugs: bisphosphonate and atypical femoral fracture: practice question

A Pharmacology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Pharmacology · Endocrine drugs: bisphosphonate and atypical femoral fracture

Sample item

A 70-year-old woman has taken alendronate for nine years. She develops a dull pain in the thigh, and radiographs show lateral cortical thickening with a transverse subtrochanteric fracture after a minor fall. What is the most likely association?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

D. Atypical femoral fracture from suppressed bone turnover

Long-term bisphosphonate therapy has been associated with atypical femoral fractures and osteonecrosis of the jaw, attributed to oversuppressed bone remodelling. Drug holidays and review of continued need are considered after several years of therapy.

Option by option

  • A. Paget disease of bone with sarcomatous transformation

    Paget disease with sarcoma is not related to bisphosphonate exposure.

  • B. Osteomalacia from renal phosphate wasting and low vitamin D

    Osteomalacia produces pseudofractures and low phosphate, and does not fit a cortical thickening picture.

  • C. Avascular necrosis from prolonged steroid exposure

    Avascular necrosis of the femoral head affects the head and not the subtrochanteric shaft.

  • D. Atypical femoral fracture from suppressed bone turnover (correct)

    Correct. Atypical femoral fractures are linked with long-term bisphosphonate use.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Pharmacology questions

Questions about this Pharmacology question

What is the answer to this Pharmacology question?

The best answer is D, Atypical femoral fracture from suppressed bone turnover. Long-term bisphosphonate therapy has been associated with atypical femoral fractures and osteonecrosis of the jaw, attributed to oversuppressed bone remodelling.

Why is "Paget disease of bone with sarcomatous transformation" not the answer?

Paget disease with sarcoma is not related to bisphosphonate exposure.

Why is "Osteomalacia from renal phosphate wasting and low vitamin D" not the answer?

Osteomalacia produces pseudofractures and low phosphate, and does not fit a cortical thickening picture.

Why is "Avascular necrosis from prolonged steroid exposure" not the answer?

Avascular necrosis of the femoral head affects the head and not the subtrochanteric shaft.

What concept does this question test?

It tests Endocrine drugs: bisphosphonate and atypical femoral fracture in Pharmacology. Drug holidays and review of continued need are considered after several years of therapy.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Endocrine drugs: bisphosphonate and atypical femoral fracture?

Learn drugs as classes, then the exception in each class that an examiner would pick. Then use the flashcards and the other Pharmacology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.